If you happen to take too much Namenda, overdose symptoms may include drowsiness, changes in heart rhythm, vomiting, and unconsciousness. The effects of an overdose will vary, depending on how much of the drug was taken and whether it was taken with other substances. Various treatments are available for a Namenda overdose, including "pumping the stomach," taking certain medications, and administering supportive care.
Namenda® (memantine hydrochloride) is a prescription medication used to treat Alzheimer's disease. It belongs to a group of medications known as NMDA receptor antagonists. As with any medication, it is possible to take too much Namenda. The specific effects of a Namenda overdose can vary, depending on a number of factors, including the Namenda dosage and whether it was taken with any other medications or substances.
Reported symptoms of a Namenda overdose include:
- Agitation or restlessness
- Changes in the heart rhythm
- Psychosis (such as hallucinations or delusions)
- Vertigo (a spinning sensation)
- Slow movement or an unsteady gait
The treatment for a Namenda overdose will also vary. If the overdose was recent, a healthcare provider may "pump the stomach" or give medications to induce vomiting. Also, giving medications that make the urine more acidic helps the body remove Namenda more quickly. Treatment may also involve supportive care, which consists of treating the symptoms that occur as a result of the overdose. For example, supportive treatment options for a Namenda overdose may include:
- Careful monitoring of the heart, blood pressure, and breathing
- Fluids through an intravenous line (IV)
- Other treatments based on complications that occur.
It is important that you seek medical attention immediately if you believe that you may have overdosed on Namenda.